Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Cymbalta for back pain

AnonymousUserAAnonymousUser Posts: 49,622
edited 06/11/2012 - 7:34 AM in Lower Back Pain
I'm a little confused. Everywhere I have looked for information on Cymbalta, the consensus is that it doesn't work.

I have had lower back problems for a year and a half. Facet joint arthritis, and a bulging disk. I have tried Lyrica which didn't work at all, Gabapentin, which didn't work. Physical therapy didn't help, either.

For the past two weeks I have been taking Cymbalta, and have gotten fabulous pain relief. It's so good that I think I can go back to work.

Why do people say it doesn't work? And even stranger, why is it working so well for me?
advertisement

Comments

  • Neurontin is prescribed for nerve pain. Lyrica is prescribed for fibromyalgia and nerve pain. Cymbalta treats the mental and physical pain of depression. Perhaps you suffer from depression, and the Cymbalta lifts your spirits as well as provide relief for your physical pain. Just a thought.

    Rusty
  • Hi everyone! I haven't introduced myself in the introduction forum but I was browsing through the lower back section of the forum (will explain further down why) and saw this comment and I HAD TO SAY SOMETHING!!!

    First off, I have had arthroscopic hip surgery due to hip inpingement and a triangular bone spur in my right hip which caused me to have a torn labrum....the surgery was successful however I still had pain in my back. Come to find out after a lumbar discogram (oh how I HATE THOSE!!!) I have another bone spur at L5-S1 and both of those discs are torn as well. I haven't had this treated as of yet....it has been 2 1/2 years since my surgery for my hip and want to put off surgery as long as possible....

    Sorry about the intro on this thread, I just felt I should go ahead and mention it so you would have a clue as to the pain I have dealt with....which was a consistent 7 to 8 on a scale of 1 to 10 for about 3 years...it was HORRIBLE!!! In tears on many, many days! Doctors said I had "phantom pain!" It wasn't "phantom," IT WAS REAL!!!

    After my hip surgery the pain was considerably better...but has gotten worse again....I was given Cymbalta as an option of a "non-addictive," supposed "innocent" (in my mind) form of treatment to help my pain.....well, I really can't tell you if it helped my pain because I turned into a different person and can't even remember that time period....I have bills to prove that my personality completely changed, though....I went from being a very strict "budget person." I even teach budgeting at church and in high school!!!! I just started shopping like crazy!!! I also started sleeping 10 to 12+ hours a day and did not have much ambition...except for when I got to the store, I guess you might say! I didn't even do things that I considered fun before....I am very social, and I became very isolated!

    I was on that horrible medication for about 4 months when by accident I ran out and didn't take it one night and woke up feeling a lot less groggy...my husband and I put two and two together and realized that my complete personality change (which I hadn't even noticed until I was told) was possibly due to the Cymbalta.

    I had been going to a primary care doctor on a monthly basis and I would have to fill out questionnaires and I filled them out as I thought was the truth....anyway, after realizing this about the Cymbalta, I had my husband write a letter to the doctor about the changes he had seen in me....I just KNEW the doctor was going to say I was just "blaming" the Cymbalta for my lack of self-discipline! But I was incorrect! The doctor said "Why didn't you tell me sooner?!?!" I was completely take aback by his response. I said "I didn't realize anything was going on!" He said that this happens to about one in ten people who take this medication!!! He said if you have any possibility of compulsive behavior then this medication is NOT for you! My father was an alcoholic and I chose to abstain from alcohol due to this fact.

    It took a VERY LONG time for my brain to change back to normal...about a year.....but over the course of that year I felt that colors started to be brighter, if that makes any sense....everything seemed so "gray" when I would look back on that time period, it was as if I was coming out of a "fog." Well, a VERY HEAVY FOG, IMO.

    Some people can take it, I guess, but I have talked to others who have had very similar instances as I have and this medication scares me a LOT!

    I just wanted to add my story....not to scare anyone but just so you know that if you take this medication to be careful and watch for any change in your behavior....I wasn't warned so I didn't have a clue!

    This forum looks very insightful and I hope to find the information and possibly support I really need!

    Thanks so much!
  • That's interesting 1 in 10. I can assure you that you are not the only one who has had personality issues with Cymbalta.

    3 friends have all taken Cymbalta. 1 realized quickly about the personality change and had other side effects and got off it. 1 took it for a while and was told she was out of hand. She got off it. She could feel the change and later said she was just a crazy on it. The third one is still on it, or was last time we talked about it. Her personality swings wildly and her memory of conversations. All 3 were given it for pain and the side effect of supposedly being an anti-depressant. I know for sure that with 2 of those people it was not an anti-depressant.

    I have come to the conclusion after seeing it first hand and reading on here. Cymbalta, like Lyrica, is evil. Each in their own way.
  • dilaurodilauro ConnecticutPosts: 10,047
    I was on Lyrica for about 6 months for nerve pain. But once the doctor up'd the dose from 75mg a day to 300mg a day, I started having all sorts of negative effects:
    - Always tired
    - Legs/Feet swelling
    - Weight gain

    As soon as I stopped Lyrica, those three negatives went away.
    I then went on Neurontin. First 300mg daily to 2400mg a day.
    The results:
    - Took care of nerve pain
    - Weight gain
    - Did not make me tired
    - Destroyed my short term memory

    After several years with nerve medications and then on oxycontin and oxycodone, then onto opana, my doctor started me on cymbalta to help with pain. help with sleeping.
    Cymbalta can have negative impacts on the liver, so my doctor has me going every 60 days for blood work. But I started other problems and from talking with my PCP and a close friend who is a doctor, they really think I should stop the cymbalta. I did and there was no noticeable change. So, I really didnt see any good cymbalta did nor did I see any bad things
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • It made me sick and I couldn't see straight all day long. It did take the pain away but the side effects were horrible!
    Cindy
  • I've taken cymbalta for a few months and it's helped my leg and foot pain a lot not 100% though. I've decreased the lyrica I was taking he highest dose and now take only 150mg day. I haven't had any personality changes at all. I also lost 20 lbs from the decrease in lyrica. As long as you stay close to your Dr. treatments and bloodworks. Take care. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
advertisement
This discussion has been closed.
Sign In or Register to comment.